Colorado, 2008High Wind in Colorado, January 5, 2008
January 5, 2008 · NWS BOU · 3 events in 3 counties and zones
High winds occurred over portions of the Front Range Foothills. A trained spotter recorded sustained winds of 50 mph, 3 miles west-southwest of Conifer.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds occurred over portions of the Front Range Foothills. A trained spotter recorded sustained winds of 50 mph, 3 miles west-southwest of Conifer. Peak wind gusts included: 91 mph at Porcupine Creek, 90 mph; 11 miles southwest of Boulder; 80 mph at Georgetown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 4, 2:05 PM MST, 11 hours 25 minutes earlier.
Area forecast discussion, Jan 4, 2:05 PM MST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
205 PM MST FRI JAN 4 2008
.SHORT TERM...FOR TNGT...A WEAK DISTURBANCE EMBEDDED IN THE FLOW
WILL SHIFT E OF THE AREA WITH SUBSIDENCE DCRG THE LGT SNOW IN THE
MTNS THIS EVENING. THE FLOW ALOFT WILL INCREASE FM THE SOUTHWEST
AFTER MIDNIGHT...WITH MOISTURE INCRG OVER WRN CO LATE. AS FOR THE
FRONT RANGE AND ADJACENT PLAINS...SPATIAL CROSS-SECTIONS CONTINUE TO
INDICATE THE PRESENCE OF A MOUNTAIN WAVE OVERNIGHT. WITH THIS IN
MIND OVERNIGHT MINS WILL AGAIN BE MILD. WARMEST READINGS WILL AGAIN
BE NEAR THE FOOTHILLS. AMS APPEARS DRIER ALOFT SO SHUD NOT HAVE TO
WORRY ABOUT WAVE CLOUD DVLPMNT UNTIL LATE. WIND AND SNOW WL BE A
CONCERN FOR THE MTNS AND FOOTHILLS ON SATURDAY. THE MDLS CONTINUE
TO SHOW AN INCREASING SWLY FLOW WITH A 130+ KT JET CLIPPING NWRN CO
TOWARD 00Z SUNDAY. INITIALLY WIND WL HAVE MORE OF A MTN WAVE
COMPONENT TO IT...THEN IT BREAKS DOWN IN THE AFTN AS THE SHEAR
INCREASES WITH THE PASSAGE OF THE JET MAX. NAM SPATIAL CROSS-
SECTIONS CONTINUE TO GENERATE STG CROSS-MTN WIND COMPONENT FOR
SATURDAY. WL NOT BUY OFF ON THE MAGNITUDE OF THE WIND ENTIRELY...
BUT IT WILL STILL BE PRETTY STRONG. WL KEEP STGR GUSTS JUST UNDER
HIGH WIND CRITERIA. THE STRONGEST WINDS WILL LIKLEY OCCUR IN THE
MRNG/ERLY AFTN. SNOW WILL BE INCRG AS WELL...BUT SWLY FLOW AT 700
MB WILL INITIALLY FAVOR ZONE 31. QG VERTICAL VELOCITES ARE NOT VERY
FVBL FOR SNOW INITIALLY EITHER. DURING THE AFTN HOWEVER...GOOD MID
LVL COLD AIR ADVECTION DVLPS WITH THE PASSAGE OF THE JET MAX. SOME
CONVECTIVE POTENTIAL INSTBY PRESENT IN THE CROSS-SECTIONS AS WELL
ACRS NWRN CO...SO SOME LOCALLY HEAVIER BANDS OF SNOW ARE POSSIBLE.
WL HOIST TWO HIGHLIGHTS...A WINTER STORM WARNING FOR ZONE 31
SATURDAY...AND A SNOW AND BLOWING SNOW ADVISY FOR ZONES 33 AND 34.
MAIN CONCERN INITALLY WILL BE THE WIND SATURDAY MORNING... WITH THE
SNOW EXPECTED TO INCREASE DURING THE AFTN AND INTO THE THIRD PERIOD.
.LONG TERM...SNOW AND WINDS WILL SLOWLY DECREASE SATURDAY NIGHT AS
FLOW ALOFT DECREASES AND SLIGHTLY DRIER AIR WORKS INTO THE AREA.
EXPECT A BRIEF BREAK FROM THE SNOW IN THE MOUNTAINS SUNDAY MORNING
BEFORE IT PICKS UP AGAIN SUNDAY AFTERNOON AS THE NEXT WAVE
APPROACHES. EXPECT ANOTHER GOOD SHOT OF SNOW FOR THE MOUNTAINS LATE
SUNDAY AND MONDAY. HIGHLIGHTS MAY AGAIN BE NEEDED FOR THIS SYSTEM.
THE UPPER LEVEL TROUGH WILL SWING ACROSS THE STATE MONDAY. AT THE
SURFACE...A LOW WILL FORM OVER KANSAS MONDAY AND SWEEP A COLD FRONT
THROUGH EASTERN COLORADO. THERE WILL BE A DECENT CHANCE FOR SNOW
ACROSS THE PLAINS AND THE DENVER METRO AREA MONDAY AND MONDAY
EVENING. STILL SOME DISAGREEMENT WITH THE MODELS AND WILL KEEP POPS
IN THE 30% TO 40% RANGE UNTIL THE MODELS COME INTO BETTER AGREEMENT.
UPPER LEVEL RIDGING WILL BRING DRIER BUT STILL COOL CONDITIONS FOR
TUESDAY. FROM WEDNESDAY THROUGH FRIDAY FLOW ALOFT BECOMES WEST TO
NORTHWESTERLY. THE TIMING OF THE WAVES BECOME DIFFICULT THIS FAR OUT
AND WILL KEEP POPS ON THE LOW SIDE. THERE WILL BE ENOUGH MOISTURE IN
THIS FLOW TO KEEP SCATTERED POPS IN THE MOUNTAINS THOUGH. FOR THE
PLAINS THINGS APPEAR DRY...THOUGH A SYSTEM MAY AFFECT THE AREA
SOMETIME BETWEEN WEDNESDAY AND FRIDAY.
.AVIATION...VFR CONDITIONS THORUGH THE PERIOD. WSWLY WINDS THIS
AFTN WILL BECOME SSWLY AFTER 01Z WITH A STEADY WIND OVERNIGHT. THE
WIND WILL AGAIN BECOME MORE WLY AFTER 15Z SATURDAY.
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FM 6 AM MST SAT MRNG TO 6AM MST SUN MRNG FOR
ZONE 31.
SNOW AND BLOWING SNOW ADVSY FM 6 AM MST SAT MRNG TO 6 AM MST SUN
MRNG FOR ZONES 33 AND 34.
&&
COOPER/MEIER
Hazardous weather outlook, Jan 4, 10:59 AM MST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MST FRI JAN 04 2008
COZ030>051-051300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MST FRI JAN 04 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AN INCREASING SOUTHWESTERLY FLOW ALOFT WILL OCCUR AHEAD OF THE NEXT
APPROACHING STORM SYSTEM. THERE WILL BE SOME SNOW SHOWERS IN THE
MOUNTAINS WEST OF THE CONTINENTAL DIVIDE...ALONG WITH GUSTY WINDS
ABOVE TIMBERLINE. SPORADIC GUSTY WINDS WILL ALSO OCCUR IN THE
FOOTHILLS AND ADJACENT PLAINS AREAS. OTHERWISE CONTINUED DRY AND
MILD CONDITIONS CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL START EARLY SATURDAY IN THE MOUNTAINS AND CONTINUE THROUGH
SATURDAY NIGHT. SNOW AND GUSTY WINDS WILL CAUSE BLOWING AND DRIFTING
SNOW SATURDAY AND SATURDAY NIGHT. SNOW ACCUMULATIONS OF 5 TO 10
INCHES IS EXPECTED IN THE MOUNTAINS WITH 8 TO 16 INCHES LIKELY IN
THE PARK RANGE MOUNTAINS OF WESTERN JACKSON COUNTY. ANOTHER ROUND OF
SNOW WILL HIT THE MOUNTAINS SUNDAY AND MONDAY. SIGNIFICANT
ACCUMULATIONS APPEAR LIKELY AGAIN MONDAY AFTERNOON IN THE
MOUNTAINS...WITH THE BEST CHANCE ON WEST FACING SLOPES.
A COLD FRONT WILL PASS THROUGH THE THE PLAINS MONDAY BRINGING COOLER
TEMPERATURES AND A CHANCE OF SNOW. DRY CONDITIONS ARE EXPECTED FOR
THE MIDDLE PART OF NEXT WEEK AS AN UPPER LEVEL RIDGE DEVELOPS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
COOPER/MEIER
High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- January 5, 1:30 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
A trained spotter recorded a peak wind gust of 80 mph. Sustained winds to 50 mph were observed near Evergreen.
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- January 5, 4:30 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
A trained spotter recorded a peak wind gust of 80 mph.
High Wind, Grand & Summit Counties Below 9000 Feet
- When
- January 5, 11:57 AM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
A wind gust of 91 mph was recorded at Porcupine Creek.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, January 5 to 7, 20082 deaths · 20 events
- Dense Fog in Iowa, January 5 to 8, 20081 death · 3 injured · 19 events
- Wildfire in Texas, January 5, 20085 injured · $25,000 · 1 event
- Heavy Snow and Heavy Rain in Arizona, January 5 to 7, 200812 events
- High Wind in Colorado, January 5, 200884 kt wind · 8 events
- Winter Storm in Colorado, January 5 to 7, 20087 events
- Dense Fog in Illinois, January 5 to 8, 20086 events
- Winter Storm in Colorado, January 5 to 7, 20083 events
- High Wind in New Mexico, January 5, 200854 kt wind · 3 events
- Heavy Snow in Oregon, January 5 to 7, 20083 events
- High Wind in Texas, January 5 to 6, 200857 kt wind · 2 events
- Avalanche in Idaho, January 5, 2008$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75278, 75277, 75281.